Harmful drug interaction isn’t a problem confined solely to prescription medications. It also involves the mixing of dietary supplements (DSs) and prescription medications (PMs), according to a study in the Journal of the Academy of Nutrition and Dietetics.
About 1 in 3 adults mixes dietary supplements and prescription medications, says the study “Concomitant Dietary Supplement and Prescription Medication Use Is Prevalent Among U.S. Adults With Doctor-Informed Medical Conditions,” which looks at data from about 5,000 men and 5,000 women.
“Despite popularity of DS, concerns persist regarding purity, toxicity, and mislabeling because regulation of DS under the 1994 Dietary Supplement Health and Education Act is limited relative to that of PM,” says this largest population-based study to date on this subject.
More than 60% of patients do not disclose their use of DS and PM providers. “Thus, the risk for potential interactions between DS and PM to go undetected remains substantial.”
In addition, some dietary supplements have changed in nature. The study “documents for the first time that multivitamins containing other or botanical ingredients were more commonly consumed with a PM than standard multivitamins containing only vitamin or mineral ingredients.”
The conditions and diseases more likely to encourage patients to mix the two are heart conditions, arthritis, diabetes, cancer, osteoporosis, and problems with the respiratory system, thyroid, liver, and kidney.
“Cardiovascular agents, including antihypertensive and antiarrhythmic agents, appear to be among the most common drug classes to have suspected interactions with DS in clinical trials and case reports,” the study says. “This is likely due to the high prevalence of heart and vascular conditions in the U.S. population.”
The study also shows that men are less likely than women to mix DSs and PMs. In addition, people with less than a college degree and those who make less than $75,000 a year are significantly less likely to mix DSs and PMs.
“The increasing complexity of combinations of ingredients contained in DS may also require explicit evaluation by health care and dietetics practitioners,” the study states. “Inquiries about patient DS use in an attempt to screen for potential DS and PM interactions may benefit from identifying ingredient information directly from labels. Multivitamin DS, in particular, may need more scrupulous evaluation and should not be assumed to contain only safe ingredients.”